Dr. Maciej Malinski is on the medical staff at Sherman Hospital. He has been kind enough to answer some frequently asked questions related to maintaining a healthy heart in his Ask the Cardiologist series. To see all posts Dr. Malinski has written, just type “Ask the Cardiologist” into the search bar on the right.
Q: Can taking the birth control pill cause heart problems?
A: Birth control pills (contraceptive pills) contain estrogen (women’s hormone), which can increase the probability of blood clot. If the blood clot happens in the artery in the heart or brain, a heart attack or stroke is possible.
Usually the probability of blood clot is the highest in the beginning of the therapy (in the first 9-12 months). In the past, it was believed that estrogen lowered the risk of heart attack, and in menopausal women estrogen therapy was quite popular.
The threshold to start taking a contraceptive pill to treat menopause was initially low, for it was believed that the pill lowered the risk of cardiovascular disease (as this risk starts to rise in female population after menopause). So it seemed like idle therapy, until we discovered that at the beginning of it there is increased risk of blood clots.
Now estrogens are only used for gynecological indications. After a year of the therapy, the risk of heart attack is believed to go down to baseline level. The population that is specifically at high risk of blood clot while on estrogens are smokers, which is why these medications are not typically prescribed for patients who use tobacco.
Do you have a question for Dr. Malinski? To submit your question, post it in the comments section below, visit the Sherman Health Facebook page, or email firstname.lastname@example.org with the subject line “Question for Dr. Malinski.”
This post is published by Sherman Health to provide general health information. It is not intended to provide personal medical advice, which should be obtained directly from your physician.